Kentucky, 2020

Heavy Snow and Winter Weather in Kentucky, February 7, 2020

February 7, 2020 · NWS JKL · 16 events in 16 counties and zones

Following abundant rainfall across southeast Kentucky on February 6th, colder air filtered into eastern Kentucky from February 6th into the 7th. Simultaneously, another wave of precipitation moved through the region, bringing a transition to snow for much of eastern Kentucky.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Following abundant rainfall across southeast Kentucky on February 6th, colder air filtered into eastern Kentucky from February 6th into the 7th. Simultaneously, another wave of precipitation moved through the region, bringing a transition to snow for much of eastern Kentucky. The heaviest amounts of near 4 inches were found just south of Mountain Parkway and the Bluegrass region.

Cressy in Estill County picked up 4.3 inches while Clover Bottom and locations near McKee in Jackson County observed right near 4 inches of snow. Outside of this, amounts were generally below 4 inches with locales in Montgomery and Rockcastle Counties seeing near 3.5 inches.

Lower amounts were found elsewhere, causing sporadic traffic issues. The two most notable accidents occurred in Somerset and Martin where one individual in each location lost their lives due to slick road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 7, 1:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 7, 1:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
120 AM EST Fri Feb 7 2020

.UPDATE...
Issued at 100 AM EST FRI FEB 7 2020

Just a quick update to fine tune the already well on track
temperature drop across the area. This did not impact the
transition to snow much over the next few hours. This minor update
has been sent to the NDFD and web servers.

UPDATE Issued at 1105 PM EST THU FEB 6 2020

Grids were updated for observations with no other changes at this
tine. The arrival of the shortwave from the southwest and the
anticipated associated increase in precipitation coverage and
intensity will continue to be monitored.

UPDATE Issued at 905 PM EST THU FEB 6 2020

The last few HRRR runs and RAP runs continue to predict a band of
heavier QPF between 6Z and 12Z a few miles either side of a line
from near the I 75 corridor northeast to near Hazard and Jackson
and then into Martin and Johnson Counties. With this agreement and
a slightly quicker changeover it appears that snowfall could
reach the 2 to 3 inch range, especially on the ridgetops from near
Williamsburg and London northeast to near Jackson, West Liberty,
and Paintsville. QPF, snowfall, T, and min T were updated
accordingly for the overnight hours. This scenario will continue
to be monitored for any needed further adjustments.

UPDATE Issued at 730 PM EST THU FEB 6 2020

Drizzle or light rain is occurring across the region at this time
as a shortwave trough approaches from the southwest. Precipitation
should increase in coverage and probably intensity as well as
midnight approaches. Temperatures aloft will also begin to cool
and additional cooling is expected overnight which should lead to
rain changing to snow. Warm and wet ground will limit any
accumulations at least initially with elevated and grassy
surfaces and ridgetops being most favored for accumulations.

Some minor adjustments were made at this point based on hourly
observations to temperatures and dewpoints. Trends for the wintry
weather threat and HRRR trends for later tonight will continue to
be monitored for any adjustments to qpf and snowfall. High water
and some flooding will continue overnight on portions of the KY,
Cumberland, and Big Sandy basins.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 451 PM EST THU FEB 6 2020

An area of low pressure is progressing east this afternoon based
on the afternoon surface analysis. An upper level trough axis is
set up across the ARKLATEX region. We remain more or less in a dry
slot ahead of the previously mentioned upper level trough axis.
This feature will eject northeastward tonight and become
negatively tilted. This along with frontogenetical forcing at
around 700mb will lead to a swath of precipitation across eastern
Kentucky. This moisture will arrive as west and northwest winds
advect cold air into the region through the night. This will allow
this to change from rain to snow through the night as this colder
air arrives. There are some caveats to this...first one is it has
been relatively warm heading into the event that would lessen any
initial accumulations, and the second is where the higher
precipitation amounts setup is in question. This is mainly
agreement among the models on where the deformation zone sets up.
However, despite the caveats we issued a Winter Weather Advisory
for all of eastern Kentucky given this will be falling during
commute time and could at least affect elevated road surfaces.

This west to northwest flow on Friday will give portions of the
Ohio Valley some weak connection to lake Michigan into the day
tomorrow especially in the far southeast. This will keep chances
of rain and snow and eventually flurries as we move through the
day. Eventually moisture will dry up some as weak nosing of high
pressure progresses north. The next wave will arrive after this
period so keep it mostly dry on Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 505 PM EST THU FEB 6 2020

The long-term period starts 12Z Saturday with a broad low-
amplitude 500 mb trough across much of the CONUS with its mean
axis near the Mississippi River Valley. Meanwhile, a persistent
subtropical ridge will be parked across eastern Pacific. Closer to
the CWA, a robust shortwave trough and vort max, embedded in the
fast cyclonic flow rounding the base of the trough, will be
crossing the Lower Ohio Valley.

The trough axis and attendant vort max pass across eastern
Kentucky during the day Saturday, then dampen and exit to the east
Saturday night. At the same time, a positively tilted trough will
dig across the Pacific Northwest, resulting in a fast, zonal flow
across much of the US for Sunday. Multiple shortwaves will
continue to carve out the deep upper-level trough across the
Western CONUS Monday through Thursday, while a compensating
subtropical ridge builds northward from the Caribbean into Western
Atlantic.

At the surface, Saturday’s shortwave trough will be accompanied
by a weak surface low traversing the Ohio Valley. This will bring
renewed chances of light precipitation, starting off as snow
during the morning hours, changing to mainly rain in the valleys
by afternoon; but, likely remaining more of a mix over the higher
elevations. Some models are hinting at some weak instability late
afternoon and early evening with a pseudo-cold frontal passage,
which could result in briefly heavier precipitation rates. At this
time, confidence in this materializing is low, so little to no
accumulation is expected. This weak system quickly exits Saturday
evening as the zonal flow takes over aloft.

Surface high pressure builds across the Southern Appalachians
Sunday morning, bringing dry conditions and sunshine, which should
boost afternoon temperatures into the upper 40s to mid 50s. While
we enjoy a brief respite from the gray skies, a weak clipper low
will race from the High Plains of Montana early Sunday to the St.
Lawrence Valley by 12Z Monday.

The next chance of precipitation arrives Monday as this system
drags a trailing cold front across eastern Kentucky. The front
becomes nearly stationary to our south and east Monday night
through Tuesday night while multiple disturbances ride along the
front. Models diverge as to where the front stalls, which will
have significant bearing on the sensible weather in Eastern
Kentucky during this time frame.

At this point, the GFS keeps the front farther to the south
keeping our area colder, with most precipitation, aside from a
little snow early Wednesday, falling to our southeast. Meanwhile,
the Euro brings periods of heavier rainfall into eastern Kentucky
ending as a little snow Wednesday morning. The Euro, then brings
in surface high pressure for Wednesday with modest height rises
while the GFS keeps the area under a more cyclonic pattern. Ahead
of the cold front on Monday, temperatures will warm well into the
50s. Thereafter, temperatures will strongly depend on the location
of the front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
ISSUED AT 120 AM EST FRI FEB 7 2020

IFR and some spotty MVFR conditions will all become LIFR over the
next couple of hours as the rain transitions to snow from west to
east across the area. This snow will then increase in coverage
with the heaviest falling from 08 to 12Z. This snow will result
in some lower vis, at times, as well - especially for KJKL and
KSJS. Improvements into the MVFR range for both VIS and CIGs are
generally expected from 12 to 18Z as the sfc low pulls further
away from the area. The winds will remain northwest to west with a
pick up in speed toward dawn and continuing through the daylight
hours of Friday at near 10 kts with some gusts up to 20 kts
expected.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM EST this afternoon for KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...GEERTSON
AVIATION...JP/GREIF
Hazardous weather outlook, Feb 6, 4:33 PM EST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
433 PM EST Thu Feb 6 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-080045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
433 PM EST Thu Feb 6 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Many rivers and streams will continue to run high through
tonight.

Rain will change to snow tonight, with total snowfall
accumulation into Friday of a half an inch to two inches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow will continue into early Friday and could affect the morning
commute.

Some rivers especially in the Cumberland and Kentucky Basins will
run high through weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report any instances of flooding from
today and any snowfall accumulations tonight into early Friday.

DJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Jackson

When
February 7, 3:00 AM EST to 9:00 AM EST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Heavy Snow, Estill

When
February 7, 3:30 AM EST to 9:30 AM EST
Where
Estill forecast zone
Reported by
CoCoRaHS
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Winter Weather, Rockcastle

When
February 7, 3:30 AM EST to 8:30 AM EST
Where
Rockcastle forecast zone
Reported by
Trained Spotter
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Winter Weather, Powell

When
February 7, 3:40 AM EST to 9:45 AM EST
Where
Powell forecast zone
Reported by
NWS Employee
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Winter Weather, Wolfe

When
February 7, 3:40 AM EST to 9:40 AM EST
Where
Wolfe forecast zone
Reported by
Public
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Winter Weather, Morgan

When
February 7, 3:45 AM EST to 9:30 AM EST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
February 7, 4:00 AM EST to 9:45 AM EST
Where
Montgomery forecast zone
Reported by
NWS Employee
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
February 7, 4:00 AM EST to 8:45 AM EST
Where
Pulaski forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Winter Weather, Menifee

When
February 7, 4:00 AM EST to 9:40 AM EST
Where
Menifee forecast zone
Reported by
Emergency Manager
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
February 7, 4:10 AM EST to 9:40 AM EST
Where
Lee forecast zone
Reported by
COOP Observer
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Winter Weather, Rowan

When
February 7, 4:15 AM EST to 10:00 AM EST
Where
Rowan forecast zone
Reported by
COOP Observer
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Winter Weather, Bath

When
February 7, 4:15 AM EST to 9:30 AM EST
Where
Bath forecast zone
Reported by
Social Media
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Winter Weather, Elliott

When
February 7, 4:30 AM EST to 10:15 AM EST
Where
Elliott forecast zone
Reported by
COOP Observer
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Winter Weather, Fleming

When
February 7, 4:30 AM EST to 9:45 AM EST
Where
Fleming forecast zone
Reported by
Social Media
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
February 7, 4:40 AM EST to 10:30 AM EST
Where
Floyd forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Winter Weather, Bell

When
February 7, 5:45 AM EST to 9:45 AM EST
Where
Bell forecast zone
Reported by
Trained Spotter
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Pulaski2020-02-0734FemaleVehicle/Towed TrailerIndirect
Winter Weather, Floyd2020-02-0780MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867866, 867867, 867869, 867872, 867877, 867871, 867868, 867876, 867880, 867874, 867873, 867878, 867870, 867879, 867881, 867875.